Hail, Chaves
- When
- March 23, 2:50 AM MST
- Where
- Chaves County, 1 mi SW of Roswell to (Row)roswell Ind Airport
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.370, -104.532
An isolated late night thunderstorm pelted Roswell with one to two inch diameter hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An isolated late night thunderstorm pelted Roswell with one to two inch diameter hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 23, 2:17 AM MST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 317 AM MDT FRI MAR 23 2007 .DISCUSSION...KABX RADAR IS DOWN. TRANSMITTER DEAD. 2 TECHS ON SITE TO REPLACE...BUT RADAR WILL BE DOWN THROUGH MOST OF THE AM. STRONG STORMS CONTINUING IN OUR SE ZONES. GOOD BET FOR SOME SEVERE STORMS THIS PM AND EVE OVER THE SC AND MOST OF THE ERN ZONES. GOOD SURGE OF SHOWERS AND ISOLATED STORMS HEADING N FROM SRN NM THIS AM AS MAIN STORM BEGINS TO IMPACT THE AREA. AN ACTIVE DAY FOR MOST OF THE AREA. AS FOR SNOW CONCERNS...DECIDED ANY ACCUMULATING SNOW TODAY WILL BE OVER THE HIGH ELEVATIONS OF THE GILA REGION. WILL NOT ISSUE ANY ADVISORY FOR TODAY. MORE CONCERNED TONIGHT AND SAT AM OVER THE WRN MOUNTAINS WHEN UPPER LOW PASSES OVERHEAD. SNOW LEVELS WILL DROP TO AROUND 7000 FEET TON...WITH SEVERAL INCHES POSSIBLE ABOVE 7500 FEET. GOING TO HAVE TO DIFFER ANY SNOW ADVISORY TO THE DAY SHIFT AS NEED TO FOCUS ON CONTINUING POSSIBLE SEVERE WEATHER IN CHAVES COUNTY. OTHER CONCERN TODAY AND TON WILL BE FLASH FLOOD POTENTIAL IN THE E. BELIEVE ISOLATED ENOUGH THAT WATCH NOT NEEDED AT THIS TIME. MODELS IN BETTER AGREEMENT ON TIMING OF STORM...ACCELERATING IT NE OUT OF NM LATER SAT. THIS SHOULD KEEP SNOW AMOUNTS OVER THE NRN MOUNTAINS BELOW ADVISORY CRITERIA. ELSEWHERE SHOWERS AND STORMS WILL CONTINUE WITH ACTIVITY CONCENTRATED OVER THE NW...WITH A DRY SLOT WORKING INTO THE E. STORM WILL CONTINUE NE SAT NIGHT AND SUN BUT A SECOND IMPULSE WILL MOVE ACROSS NM SUN. ANY PRECIP SHOULD BE LIMITED TO THE NRN MOUNTAINS AND MAYBE THE FAR SE ZONES. DRY AND WARMER MON. NEXT SYSTEM MAY BRUSH THE N TUE AND TUE NIGHT BUT LOOKS LIKE MAINLY A WIND EVENT FOR THE AREA TUE AND WED. DRY THU AND FRI. CHJ && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 59 38 58 36 / 60 50 50 30 GALLUP.......................... 56 35 54 30 / 60 60 60 20 GRANTS.......................... 57 35 56 28 / 70 60 60 20 GLENWOOD........................ 62 42 62 38 / 70 70 50 20 CHAMA........................... 53 31 51 27 / 60 70 70 50 LOS ALAMOS...................... 56 33 55 34 / 60 60 60 30 RED RIVER....................... 50 32 46 29 / 50 60 60 30 TAOS............................ 58 36 56 33 / 60 60 60 30 SANTA FE........................ 58 37 53 34 / 60 60 50 30 SANTA FE AIRPORT................ 59 38 56 35 / 60 60 40 30 ESPANOLA........................ 61 37 59 37 / 60 60 60 30 ALBUQUERQUE HEIGHTS............. 62 44 59 42 / 70 60 40 20 ALBUQUERQUE VALLEY.............. 63 41 60 40 / 70 60 40 20 ALBUQUERQUE FOOTHILLS........... 59 42 58 38 / 70 60 40 20 ALBUQUERQUE WEST MESA........... 61 43 59 42 / 60 60 40 20 SOCORRO......................... 62 41 65 41 / 70 70 40 10 SANDIA PARK/CEDAR CREST......... 56 35 53 36 / 70 60 40 30 MORIARTY/ESTANCIA............... 58 35 57 33 / 70 70 40 30 CARRIZOZO....................... 65 37 66 39 / 70 70 40 10 RUIDOSO......................... 58 41 60 40 / 70 70 40 10 RATON........................... 65 38 58 31 / 50 60 50 30 LAS VEGAS....................... 59 36 56 33 / 60 60 40 30 ROY............................. 63 40 58 39 / 50 70 50 20 CLAYTON......................... 68 46 65 39 / 50 70 40 20 SANTA ROSA...................... 68 43 68 45 / 60 70 40 20 TUCUMCARI....................... 69 50 69 44 / 60 70 40 20 FORT SUMNER..................... 67 48 68 45 / 70 80 40 10 CLOVIS.......................... 70 51 69 45 / 70 80 40 20 PORTALES........................ 69 51 70 45 / 70 80 40 20 ROSWELL......................... 69 51 73 47 / 70 80 40 10 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 40
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1115 AM MDT THU MAR 22 2007 UPDATE TO ADD SLIGHT RISK OF SEVERE STORMS FOR TODAY AND TONIGHT. NMZ001>021-026-231200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 1115 AM MDT THU MAR 22 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR TODAY INTO TONIGHT EAST OF A LINE FROM ABOUT TUCUMCARI TO ROSWELL. THE MAIN THREATS WILL BE LARGE HAIL UP TO AN INCH AND A QUARTER IN DIAMETER AND DAMAGING WIND GUSTS UP TO 65 MPH POSSIBLE. FROM THE AFOREMENTIONED LINE WESTWARD TO ROUGHLY A CLAYTON TO RUIDOSO LINE A FEW THUNDERSTORMS MAY BECOME STRONG ENOUGH THROUGH THIS EVENING TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EARLY EVENING OVER MUCH OF EASTERN NEW MEXICO...FROM CLAYTON TO SANTA ROSA AND RUIDOSO ON EAST TO THE TEXAS BORDER. THE MAIN THREATS WILL BE LARGE HAIL UP TO ONE AND A HALF INCHES IN DIAMETER AND DAMAGING WIND GUSTS TO 65 MPH. SNOW SHOWERS OVER THE NORTHERN AND WESTERN MOUNTAINS FRIDAY NIGHT THROUGH SATURDAY NIGHT MAY BE ABLE TO ACCUMULATE SEVERAL INCHES OF SNOW ABOVE 7500 FEET. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING AND AGAIN FRIDAY AFTERNOON AND EVENING BETWEEN ABOUT NOON PM AND 10 PM MDT. 43
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1057 PM MDT THU MAR 22 2007 NMZ018-019-230530- CHAVES COUNTY PLAINS-DE BACA COUNTY- 1057 PM MDT THU MAR 22 2007 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL CHAVES COUNTY... AT 1055 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 16 MILES NORTHWEST OF ELKINS. MOVEMENT WAS NORTHEAST AT 25 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL CHAVES COUNTY AND RURAL SOUTHEASTERN DE BACA COUNTY. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1227 AM MDT FRI MAR 23 2007 NMZ018-230715- DE BACA COUNTY- 1227 AM MDT FRI MAR 23 2007 ...STRONG THUNDERSTORM MOVING OVER EASTERN DE BACA COUNTY... AT 1225 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 20 MILES SOUTH OF FORT SUMNER. MOVEMENT WAS NORTHEAST AT 15 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE TAIBAN. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 154 AM MDT FRI MAR 23 2007 NMZ013-018-020-021-230830- CURRY COUNTY-DE BACA COUNTY-QUAY COUNTY-ROOSEVELT COUNTY- 154 AM MDT FRI MAR 23 2007 ...STRONG THUNDERSTORM MOVING OVER NORTHEAST DE BACA COUNTY... AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES NORTH OF TAIBAN. MOVEMENT WAS NORTHEAST AT 30 MPH AND WILL MOVE INTO SOUTHERN QUAY AND NORTHERN ROOSEVELT COUNTIES. LOCATIONS IN THE PATH OF THIS STORM INCLUDE HOUSE...MCALISTER... RAGLAND AND TOLAR. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 243 AM MDT FRI MAR 23 2007 NMZ016-019-026-230915- CHAVES COUNTY PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 243 AM MDT FRI MAR 23 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 240 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING FROM 9 MILES NORTH OF DUNKEN TO 13 MILES SOUTHWEST OF HOPE. MOVEMENT WAS NORTH AT 30 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUNSET. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER... PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 329 AM MDT FRI MAR 23 2007 NMZ019-231000- CHAVES COUNTY PLAINS- 329 AM MDT FRI MAR 23 2007 ...STRONG THUNDERSTORM MOVING OVER SOUTHWEST CHAVES COUNTY... AT 325 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF ROSWELL. MOVEMENT WAS NORTHEAST AT 35 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE BITTER LAKE WILDLIFE REFUGE...MIDWAY AND ROSWELL CORRECTIONAL FACILITY. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR WARNINGS. DPORTER
The Holloman AFB radar (KHDX), 151 km away, was scanning. The volume nearest the first event began at 09:47 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20731, 20732, 20733, 20734.